Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 6:32 PM CDT for Grundy County, Sullivan County, Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 28, 2018, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grundy County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:34 PM CDT | HAIL 1.25 | 5 E Tindall, MO | REPORTED TO EMERGENCY MANAGER VIA SOCIAL MEDIA. |
| Aug 28, 6:35 PM CDT | TSTM WND DMG | 5 W Galt, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 W GALT. LARGE TREES DOWN AND SHED DOORS BLOWN IN. |
| Aug 28, 6:40 PM CDT | TSTM WND DMG | Galt, MO | LARGE MAPLE TREE DOWN IN GALT. |
| Aug 28, 7:09 PM CDT | TSTM WND GST 75 | 2 Sse Milan, MO | DELAYED REPORT. PEAK WIND OF 75.2 MPH MEASURED. POWER REMAINS OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WUUS53 KEAX 282332
SVREAX
MOC079-211-290015-
/O.NEW.KEAX.SV.W.0201.180828T2332Z-180829T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Grundy County in north central Missouri...
Western Sullivan County in north central Missouri...
* Until 715 PM CDT.
* At 632 PM CDT, a severe thunderstorm was located near Galt, or 11
miles northeast of Trenton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milan, Galt, Humphreys, Osgood and Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 9310 4010 9302 4008 9354 4022 9360
4027 9343 4026 9338 4027 9336 4029 9336
TIME...MOT...LOC 2332Z 258DEG 25KT 4017 9344
HAIL...1.00IN
WIND...60MPH
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:45 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 28, 3:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1234 PM CDT TUE AUG 28 2018 VFR conditions will greet the 18Z TAF, but a cold front will sweep through this afternoon and this evening, bringing showers and thunderstorms for a large portion of this TAF cycle. Much of the activity will be focused late in the afternoon through midnight. Storms may persist through the early morning hours of Wednesday, but we expect the focus for storms to have shifted east. All that said, this is a low confidence forecast that will likely need lots of amending once the storms along the front near the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 28, 5:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 S INDEPENDENCE 39.04N 94.40W
08/28/2018 E0.88 INCH JACKSON MO PUBLIC
LOTS OF DIME TO NICKEL SIZED HAIL FALLING
ALONG WITH STRONG WINDS.
&&
PPLocal storm report, Aug 28, 5:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 1 NNW PLEASANT VALLEY 39.23N 94.49W
08/28/2018 CLAY MO AMATEUR RADIO
4 TO 6 INCH LIMBS BLOCKING ROADWAY.
&&
PPLocal storm report, Aug 28, 6:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 2 NNE BLUE SPRINGS 39.05N 94.27W
08/28/2018 E0.75 INCH JACKSON MO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Aug 28, 6:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 SSE BRIMSON 40.11N 93.72W
08/28/2018 E65 MPH GRUNDY MO PUBLIC
ESTIMATED 60 TO 65 MPH WINDS NEAR LEISURE
LAKE.
&&
PPSpecial weather statement, Aug 28, 6:11 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
611 PM CDT TUE AUG 28 2018
MOZ014-015-290000-
Grundy MO-Daviess MO-
611 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIESS AND GRUNDY
COUNTIES UNTIL 700 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamesport, or 9 miles southwest of Trenton, moving northeast at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Trenton, Jamesport, Laredo, Tindall and Brimson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.
LAT...LON 4005 9336 4003 9336 3996 9366 3996 9376
3994 9376 3992 9383 4007 9391 4025 9349
TIME...MOT...LOC 2311Z 245DEG 26KT 4002 9378
BarhamLocal storm report, Aug 28, 6:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 5 S KANSAS CITY 39.03N 94.56W
08/28/2018 JACKSON MO BROADCAST MEDIA
BROADCAST MEDIA REPORTING A LARGE TREE FELL
ON HOME TRAPPING A COUPLE INSIDE. EMERGENCY
CREWS ON SCENE. TIME ESTIMATED VIA RADAR.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:27 AM CDT | Special Weather Statement | EAX | Nodaway | 48 min |
| Aug 28, 9:31 AM CDT | Special Weather Statement | EAX | Holt | 29 min |
| Aug 28, 10:02 AM CDT | Special Weather Statement | EAX | Holt | 28 min |
| Aug 28, 10:52 AM CDT | Special Weather Statement | EAX | Nodaway | 23 min |
| Aug 28, 10:58 AM CDT | Areal Flood Advisory | EAX | Andrew, Gentry, Holt, Nodaway, Worth | 3 hr |
| Aug 28, 11:17 AM CDT | Special Weather Statement | EAX | Gentry | 28 min |
| Aug 28, 3:12 PM CDT | Special Weather Statement | EAX | Holt | 33 min |
| Aug 28, 3:48 PM CDT | Special Weather Statement | EAX | Nodaway | 27 min |
| Aug 28, 3:57 PM CDT | Special Weather Statement | EAX | Daviess | 33 min |
| Aug 28, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Harrison | 23 min |
| Aug 28, 4:26 PM CDT | Special Weather Statement | EAX | Harrison | 34 min |
| Aug 28, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer | 49 min |
| Aug 28, 5:04 PM CDT | Special Weather Statement | EAX | Clay, Jackson | 41 min |
| Aug 28, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 47 min |
| Aug 28, 5:21 PM CDT | Special Weather Statement | EAX | Daviess | 24 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison | 45 min |
| Aug 28, 5:41 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Jackson, Lafayette, Livingston and 1 more | 49 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | EAX | Grundy | 49 min |
| Aug 28, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 46 min |
| Aug 28, 6:37 PM CDT | Special Weather Statement | EAX | Harrison | 53 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | EAX | Sullivan | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.